Illinois, 2002

Damaging Wind in Illinois, May 9, 2002

May 9, 2002 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 8, 2:35 PM CST, 10 hours 10 minutes earlier.

Area forecast discussion, May 8, 2:35 PM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT WED MAY 8 2002

STG 85H FLOW OVRRUNNING COOL DOME OF OUTFLOW AMS HAS BEEN GENERATING
WRM ADVTN TYPE PCPN PTRN OVR CWFA SINCE ERY AFTN.  STMS HV BEEN
BEHAVING SO FAR...ALTHO SPOTTY DOWNPOURS HV BEEN OCRG NE OF STL AREA
SINCE ARND 230 PM.

WHILE WELL NEED TO KP AN EYE ON ABV CNVTN...MAIN STORM CONCERN FOR
TNGT IS WITH THE STMS THAT WL FORM AND PUSH E AHD OF STG CDFNT.
ALTHO INITIAL CNVTN OVR E KS/W MO IS VRY CELLULAR IN NATURE...SURE
LKS LIKE BY THE TIME THE STMS AFFECT MOST OF OUR AREA A FAST MOVG
SQUALL LN WL BE THE MAIN CNVTV MODE.  WL CERTAINLY EMPHASIZE SVR
THRT IN THE AFTN ZN PKG.

OTHER CONCERN FOR TNGT IS OBVIOUSLY HOW MUCH RAIN WL FALL.  THE GD
NEWS IS THAT THE STMS SHUD BE FAST MOVERS...WHICH WL SMWHAT LIMIT
RAINFALL.  THE BAD NEWS IS THAT THE STMS WL STILL BE ABLE TO PRODUCE
A LOT OF RAIN IN A SHORT PD OF TIME...WITH AMS PWS OF 1.5 INCHES
FUELING STMS.   AND WITH THE GROUND SO SATURATED FLASH FLOOD
POTENTIAL RMNS HIGH.  FLOOD WATCH IS ALREADY IN EFFECT...AND WL CONT
IN UPCOMING ZN PKG.

APRS WELL FINALLY GET A WELL NEEDED...BUT SHORT BRK...IN THE WET WX
ON THU...AS LINGERING PCPN ENDS ERY THU MRNG IN THE FAR SE ZNS...AND
THEN RDGG CONTS DRY CONDS THU AFTN INTO MOST OF THE DAY FRI.
HWVR...MDLS ARE ALREADY FCSTG RETURN FLO...AND RETURN OF UNSTBL
AMS...BY FRI NGT...WITH PCPN THRT CONT DURG WKEND.

.STL...FLOOD WATCH TNGT FOR ENTIRE CWA.

TRUETT

In the hours before

Special weather statement, May 8, 8:55 PM CST, 3 hours 50 minutes before
MOZ036-042-048>051-059-090400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
955 PM CDT WED MAY 8 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 AM CDT...
...A FLOOD WATCH IS IN EFFECT FOR TONIGHT...
A LINE OF STRONG THUNDERSTORMS WILL BE MOVING ACROSS THE REGION THIS
EVENING.  SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL ALONG WITH INTENSE LIGHTNING. PERSONS IN FULTON...LINN...
MONTGOMERY CITY...KINGDOM CITY...AND BOWLING GREEN SHOULD BE ON THE
ALERT FOR SEVERE WEATHER BETWEEN 1000 PM AND 1100 PM CDT. WIND GUSTS
OF 35 TO 50 MPH ALONG WITH TORRENTIAL RAIN CAN BE EXPECTED WITH THE
STRONGER STORMS.
Special weather statement, May 8, 9:15 PM CST, 3 hours 30 minutes before
MOZ048>052-059-060-090430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1015 PM CDT WED MAY 8 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 200 AM CDT...
...A FLOOD WATCH IS IN EFFECT FOR TONIGHT...
A LINE OF STRONG THUNDERSTORMS WILL BE MOVING ACROSS THE REGION THIS
EVENING.  SOME OF THE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND
LARGE HAIL ALONG WITH INTENSE LIGHTNING. PERSONS IN TROY...LINN...
MONTGOMERY CITY...HERMANN...AND MIDDLETOWN SHOULD BE ON THE
ALERT FOR SEVERE WEATHER BETWEEN 1015 PM AND 1115 PM CDT. WIND GUSTS
OF 35 TO 45 MPH ALONG WITH TORRENTIAL RAIN CAN BE EXPECTED WITH THE
STRONGER STORMS.
Special weather statement, May 8, 10:00 PM CST, 2 hours 45 minutes before
ILZ095>097-MOZ018-019-026-027-034>036-041-042-050-051-090415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1100 PM CDT WED MAY 8 2002

...SEVERE THUNDERSTORM WATCH NUMBER 260 HAS BEEN CANCELLED FOR
PORTIONS OF NORTHEASTERN AND CENTRAL MISSOURI AND WEST CENTRAL
ILLINOIS...

AT 1045 PM WEATHER SERVICE DOPPLER RADAR IN WELDON SPRING MISSOURI
INDICATED THAT THE LINE OF THUNDERSTORMS WHICH PROMPTED THE ISSUANCE
OF SEVERE THUNDERSTORM WATCH NUMBER 260 HAD MOVED EAST OF PORTIONS
OF THE AREA.  THEREFOR THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM
THE WATCH:

IN MISSOURI:
KNOX...LEWIS...SHELBY...MARION...MONROE...RALLS...AUDRAIN...
CALLAWAY...MONTGOMERY...PIKE...AND BOONE.

IN ILLINOIS:
ADAMS...BROWN...AND PIKE.

AN AREA OF LIGHT TO MODERATE RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS
WILL CONTINUE OVER THE AREA FOR THE NEXT FEW HOURS...BUT THE THREAT
FOR SEVERE WEATHER HAS ENDED FOR THE AFORE MENTIONED COUNTIES.

CARNEY
Local storm report, May 8, 11:22 PM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1222 AM CDT THU MAY 09 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0910 PM    COLUMBIA                  MO   70 MPH WIND GUST
05/08/02   BOONE                          65-70 MPH WINDS ESTIMATED
                                          BY FIRE DEPARTMENT
                                          PERSONNEL

1000 PM    1N KINGDOM CITY           MO   WIND DAMAGE
05/08/02   CALLAWAY                       POWER LINES DOWN. SEVERAL
                                          TREES ON HOUSES. BARN AND
                                          GRAIN BIN DESTROYED.
Local storm report, May 8, 11:25 PM CST, 1 hour 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1225 AM CDT THU MAY 09 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0649 PM    MADISON                   MO   0.75 INCH HAIL
05/08/02   MONROE                         SHERIFF REPORTED DIME
                                          SIZED HAIL IN MADISON

0700 PM    PARIS                     MO   WIND DAMAGE
05/08/02   MONROE                         TELEPHONE LINES DOWN
                                          SOUTH OF PARIS
Special weather statement, May 8, 11:45 PM CST, 1 hour before
ILZ058-059-098>102-MOZ047>049-052-059>065-090700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 AM CDT THU MAY 9 2002

...A FLOOD WATCH REMAINS IN EFFECT FOR OVERNIGHT...

THE THREAT OF SEVERE WEATHER HAS DIMINISHED ACROSS THE REGION...AND
THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED ACROSS EASTERN
MISSOURI AND SOUTHWEST ILLINOIS.  WIND GUSTS OF 25 TO 35 MPH ALONG
WITH HEAVY RAIN CAN BE EXPECTED ACROSS MUCH OF THE REGION UNTIL
200 AM.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN MISSOURI...LINCOLN...WARREN...ST CHARLES...MONITEAU...
COLE...OSAGE...GASCONADE...FRANKLIN...JEFFERSON...ST LOUIS AND ST
LOUIS CITY.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED FOR THE FOLLOWING
COUNTIES IN ILLINOIS...CALHOUN...GREENE...MACOUPIN...JERSEY...
MADISON...ST CLAIR AND MONROE.

The radar

The St Louis radar (KLSX), 113 km away, was scanning. The volume nearest the first event began at 06:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
May 9, 12:45 AM CST
Where
Clinton County, 1 mi W of Carlyle
Measured
60 kt (69 mph)
Reported by
TRAINED SPOTTER
Coordinates
38.617, -89.383

Storm spotters reported the roof of a home along Highway 50 damaged by wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291848.